Seizures or convulsions can cause involuntary changes in body movement or function, sensation, awareness, or behavior. A fit can last from a few seconds to “status epilepticus”, a continuous seizure that will not stop without intervention. Seizures are often associated with a sudden and involuntary contraction of a group of muscles. However, a fit can also be as subtle as a numbness of a part of body, a brief loss of memory, sparkling or flashes, sensing an unpleasant odor, a strange sensation in the stomach or a feeling of fear.
In some cases, a seizure is preceded by some of the sensations described above. These can serve as a warning to the person that a full tonic-clonic convulsion is about to occur. These “warning sensations”, taken together, are called an aura. Often, with children who have seizures, it is the parents who get the aura. Many parents say they just know that their child is about to have a fit, and they move close to the child to support her when it occurs.
A person having a tonic-clonic seizure may cry out, lose consciousness and fall to the ground, and convulse, often violently. A person having a complex partial seizure may appear confused or dazed and will not be able to respond to questions or directions. Some people have what are called absence seizures which are not noticeable to others. Sometimes, the only clue that a person is having an absence seizure is rapid blinking or a few seconds of staring into space.
Usually, all that is needed is support, both physical and emotional. The movements of the body during a fit are involuntary and should never be prevented. The common belief that something should be placed in the person’s mouth to prevent biting the tongue is unfounded and dangerous. Care should be taken to see that the person does not hurt himself by falling or rolling on anything sharp, but beyond simple common sense, all that is needed is patience and support.
Medication for fits is common and often succeeds in preventing or significantly reducing the frequency of the fits. Regular adjustment of the dosage is essential and many children will try a number of combinations of anti-convulsants before settling on the one that works for them. If your child is taking seizure meds, be sure to discuss any unusual side-effects with your doctor. Chances are the drugs can be adjusted to solve the problem.